Kansas, 2023

Damaging Winds in Kansas, July 30, 2023

July 30, 2023 · NWS EAX · 9 events in 4 counties and zones

On the evening of July 30th, a squall line moved south southeast out of SE Nebraska into eastern Kansas and western Missouri. This squall line produced widespread 60 to 70 mph wind gusts with a few gusts up to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of July 30th, a squall line moved south southeast out of SE Nebraska into eastern Kansas and western Missouri. This squall line produced widespread 60 to 70 mph wind gusts with a few gusts up to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 30, 5:45 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 30, 5:45 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
645 PM CDT Sun Jul 30 2023

.Discussion...
Issued at 256 PM CDT SUN JUL 30 2023

Key Message

* Showers and thunderstorms Sunday night, into Monday morning. Some
  storms may be strong, but widespread severe weather not expected.

* Very warm and humid once again for Tuesday and Wednesday

* Daily chances for thunderstorms return late this week, into
  weekend.

Seasonally warm and humid airmass in place on Sunday has brought
high temperatures touching 90 degrees in some locations. Dewpoints
in the upper 60s to lower 70s have contributed to heat indices a few
degrees higher than going temperatures. This within a broad area of
southeasterly surface winds just east of a developing surface low
over the central High Plains. In the mid levels a stout ridge
continues to exert its influence over the southwestern CONUS, where
hot and dry conditions persist. Around the periphery of the ridge
there is some useful flow, associated with a broad trough over
Hudson Bay. This area of flow between the SW CONUS ridge and the
Hudson Bay low will keep chances for precipitation going for the
next couple days. Satellite imagery at this time looks pretty barren
for any promising rain prospects this afternoon and evening, but
that should change going into tonight. A strong isentropic component
found mostly on the 310-315K Theta E surfaces will contribute to an
area of broad ascent later tonight. There will be a corridor of
richer moisture running NW/SE within the warm air advection regime,
between roughly KSLN and KCOU. This corridor of moisture will be the
areal focus for elevated showers and thunderstorms tonight. The
exact areal extent of the better precipitation chances still needs
to come into better focus. HRRR indicates blossoming convection just
after midnight, perhaps just east of the KC Metro, into central
Missouri. This is a very plausible area of initiation, but with the
low level jet nosing in a little further west, across central and
eastern Kansas, it's also plausible that we could see the convection
form a little further west, into eastern Kansas and western
Missouri. Early IR channel trends with growing CU/ACCAS tonight
after sunset should help bring to into focus where these storms will
form. Despite the richer moisture being in place along that
aforementioned corridor, MU CAPE should max out around 2000-2500
J/kg. However, the aforementioned corridor of better flow aloft will
help contribute to 40+ kts of shear, which may help with some
persistent updrafts. Overall, expect low end severe weather concern
for tonight, but some of the more robust storms may have some hail
around 1 inch.

The story for Monday will be somewhat conditional on how the
convection plays out Monday morning. Left over showers and cloud
debris will certainly play a role in just how warm it can get. With
the better chance of mid/late morning/early afternoon showers in
central Missouri, it's possible that area will remain a bit cooler,
while areas of far EC Kansas and WC Missouri could be a bit warmer
should clouds clear out sooner. This may leave the far southwestern
corner of the CWA vulnerable to heat concerns Monday afternoon.

By Tuesday, the SW CONUS ridge will shift a bit to the east, and
become a little more focused on the central part of the CONUS. This
should bring a bit of drying trend for the early to middle part of
the week. It may also mean warmer temperatures and a return of the
oppressive heat and humidity we have been dealing with, lately.

The extended forecast brings a bit of good news, with respect to
heat and precipitation. There are some signs in the deterministic
operational models of the ridge at the very least flattening out, if
not completely breaking down. This will mean more mid level flow
over the area, which will help with daily chances for rain and a
break from the oppressive heat. While pinpointing any promising
chances for rain is not probable at this point, the shift in the
pattern may bring more active weather and slightly cooler
temperatures to the area perhaps as early as middle to late this
week, into the upcoming weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 644 PM CDT SUN JUL 30 2023

A complex of thunderstorms is currently moving southward across
the region. These storms are expected to impact the terminals over
the next few hours. An additional round of storms is possible
later in the overnight; however, that will be conditional based
on the effect of this first round of storms. VFR conditions return
after sunrise.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Pesel
Hazardous weather outlook, Jul 30, 3:38 AM CST, 15 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
438 AM CDT Sun Jul 30 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-310945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
438 AM CDT Sun Jul 30 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a chance for thunderstorms this morning with isolated
 damaging wind gusts possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Several additional rounds of thunderstorms possible. Threat of
 severe is low. Hot and humid conditions return midweek.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 30, 5:12 PM CST, 2 hours before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT Sun Jul 30 2023

MOZ001-002-011-302345-
Atchison MO-Holt MO-Nodaway MO-
612 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of Atchison,
northwestern Holt and northwestern Nodaway Counties through 645 PM
CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nemaha, or 7 miles southeast of Auburn, moving southeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Burlington Junction,
Skidmore, Craig, Blanchard, Elmo, Big Lake, Westboro, Watson,
Quitman, Fortescue, Bigelow, Corning, Phelps City, Indian Cave State
Park and Iowa Reservation of Kansas and Nebraska.

This includes Interstate 29 between mile markers 82 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9575 4058 9519 4042 9486 4001 9531
      4004 9542 4012 9539 4018 9548 4024 9547
      4026 9555 4030 9556 4031 9566 4034 9562
      4041 9566 4046 9564 4048 9570 4055 9566
      4056 9568 4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 2312Z 323DEG 46KT 4033 9571

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HB
Special weather statement, Jul 30, 5:43 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sun Jul 30 2023

KSZ025-102-MOZ002-011-012-310015-
Doniphan KS-Atchison KS-Holt MO-Nodaway MO-Andrew MO-
643 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of Doniphan, northern
Atchison, Holt, southwestern Nodaway and central Andrew Counties
through 715 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Falls City, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Savannah, Mound City, Highland, Troy, Oregon, Maitland, Amazonia,
Forest City, Craig, Fillmore, White Cloud, Denton, Graham, Big Lake,
Rosendale, Severance, Huron, Leona, Fortescue and Bigelow.

This includes the following highways...
 Interstate 29 between mile markers 54 and 97.
 Interstate 229 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4023 9547 4027 9539 4026 9505 3992 9465
      3961 9536 3965 9540 3965 9534 4000 9534
      4000 9531 4003 9535 4004 9542 4006 9542
      4007 9539 4012 9539 4018 9548
TIME...MOT...LOC 2342Z 326DEG 40KT 4005 9552

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HB
Local storm report, Jul 30, 6:06 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
706 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Tstm Wnd Dmg     Oregon                  39.99N 95.14W
07/30/2023                   Holt               MO   Law Enforcement

            Several trees were blown down over roads in
            the city of Oregon.

&&

CDB
Local storm report, Jul 30, 6:32 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
732 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     Tstm Wnd Gst     Saint Joseph Airport    39.77N 94.91W
07/30/2023  M67 MPH          Buchanan           MO   ASOS

&&

CDB
Local storm report, Jul 30, 6:33 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
733 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Dmg     1 ESE Saint Joseph      39.76N 94.83W
07/30/2023                   Buchanan           MO   Public

            Severe tree limbs down in St Joe.

&&

CDB
Local storm report, Jul 30, 7:06 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
806 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Tstm Wnd Gst     3 W Jarbalo             39.21N 95.12W
07/30/2023  E60 MPH          Leavenworth        KS   Trained Spotter

            Spotter reports 50-60 mph winds.

&&

RC

The radar

The Pleasant Hill radar (KEAX), 76 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
July 30, 7:12 PM CST to 7:15 PM CST
Where
Leavenworth County, 4.02 mi SE of Jarbalo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.165, -95.010

Estimated 60 mph winds across Leavenworth County with tree limbs downed.

Thunderstorm Wind, Leavenworth

When
July 30, 7:12 PM CST to 7:15 PM CST
Where
Leavenworth County, 4.02 mi SE of Jarbalo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.165, -95.010

Estimated 60 mph winds across Leavenworth County with tree limbs downed.

Thunderstorm Wind, Wyandotte

When
July 30, 7:17 PM CST to 7:19 PM CST
Where
Wyandotte County, 3 mi S of Wolcott
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.137, -94.809

Measured wind gust of 69 mph from a private weather station.

Thunderstorm Wind, Wyandotte

When
July 30, 7:17 PM CST to 7:19 PM CST
Where
Wyandotte County, 1.56 mi E of Piper
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.128, -94.841

Steeple blown off Maywood Community Church.

Thunderstorm Wind, Johnson

When
July 30, 7:34 PM CST to 7:36 PM CST
Where
Johnson County, 3.85 mi ESE of Lackmans
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.908, -94.704

Multiple large tree branches down near Switzer and 119th.

Thunderstorm Wind, Johnson

When
July 30, 7:38 PM CST to 7:39 PM CST
Where
Johnson County, 0.42 mi WSW of (Ojc)johnson Co Exec
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
38.848, -94.737

Measured wind gust of 74 mph at Johnson County Executive Airport (OJC).

Thunderstorm Wind, Johnson

When
July 30, 7:39 PM CST to 7:41 PM CST
Where
Johnson County, (Ixd)jhnsn Co Indsl
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.830, -94.880

Measured wind gust of 72 mph at New Century Airport (IXD).

Thunderstorm Wind, Linn

When
July 30, 7:51 PM CST to 7:53 PM CST
Where
Linn County, La Cygne
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.350, -94.750

Measured wind gust of 62 mph in La Cygne from a personal weather station.

Thunderstorm Wind, Linn

When
July 30, 8:03 PM CST to 8:05 PM CST
Where
Linn County, Mound City
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
38.150, -94.820

Measured wind gust of 68 mph in Mound City from a personal weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131165, 1131167, 1131159, 1131162, 1129647, 1131183, 1129648, 1131168, 1131180.